Larium: Drug companies are more valuable to the government than the troops are.

What if they use this information to disqualify all returning vets from owning a weapon? They could DQ a vet without even seeing them. They could do a blanket DQ for all vets that took this drug, which is everyone who deployed to Iraq/Afaghanistan.

I took this drug in both desert storm and in Iraq 2003-2004. In my second trip to Iraq we took it every Monday. We called it Manic Monday for obvious reasons.  

Lariam-_small Larium: Drug companies are more valuable to the government than the troops are.

They knew the effects, but the drug companies are more valuable to the government than the troops are.

Have any of you who’ve deployed to Iraq, Afghanistan or Africa taken these? Melfoquine (previously called Lariam) has been linked with behavior changes and is now linked to military member suicide. It was originally given to help prevent malaria.

Mefloquine: The Military’s Suicide Pill

In late July 2013, the FDA issued a powerful “black box” safety warning for a drug, which has been taken by hundreds of thousands of troops to prevent malaria. The drug is called mefloquine, and it was previously sold in the U.S. by F. Hoffman-La Roche under the trade name Lariam. Since being developed by the U.S. military over four decades ago, mefloquine has been widely used by troops on deployments in Africa, Iraq and Afghanistan.

We now recognize, decades too late, that mefloquine is neurotoxic and can cause lasting injury to the brainstem and emotional centers in the limbic system. As a result of its toxic effects, the drug is quickly becoming the “Agent Orange” of this generation, linked to a growing list of lasting neurological and psychiatric problems including suicide.

The public had its first glimpse of the mefloquine suicide problem over a decade ago in 2002, when a cluster of murder-suicides occurred among Ft. Bragg soldiers returning home from deployment. All three soldiers had been taking mefloquine, yet an official Army investigation later concluded mefloquine was “unlikely to be the cause of this clustering.” The Army Surgeon General even testified to Congress there was “absolutely no statistical correlation between Lariam use and those murder suicides.” The next year, in 2003, a spike in suicides in the early months of the Iraq war was linked in media reports to widespread use of mefloquine; in response, the U.S. Army promised a study “to dispel Lariam suicide myths.” Yet when mefloquine use was halted in Iraq in 2004, the active duty Army suicide rate fell precipitously.

Earlier this year, I analyzed data from an investigation of suicides in the Irish military conducted by the Irish network RTÉ. In my analysis, troops prescribed mefloquine had a 3 to 5 fold increase in their risk of suicide in the years following deployment, as compared to similar troops deployed but not prescribed mefloquine. The conclusions from this analysis seemed clear: mefloquine was a strong risk factor for suicide.

Drug regulators seemed to agree: soon after broadcast, Roche updated the Irish Lariam product information, warning the drug could cause suicide, suicidal thoughts and self-endangering behavior. Most importantly, Roche eliminated previous language that claimed, “No relationship to drug administration has been confirmed.”

Yet these observations only confirm what should have been apparent all along. Mental illness, including depression, anxiety, and psychosis, are known to be strong risk factors for suicide. And since 1989, when mefloquine was first marketed in the U.S., the product label has clearly warned that the drug could cause symptoms of mental illness, including anxiety and depression, and hallucinations and other psychotic manifestations. Since mefloquine increases the risk of mental illness, and mental illness increases the risk of suicide, it follows logically that mefloquine increases the risk of suicide.

We now recognize that mefloquine can even occasionally cause a true dissociative psychosis. In a grip of such a terrifying psychosis, victims have jumped from buildings, or shot or stabbed themselves in grisly ways reminiscent of scenes from M. Night Shyamalan’s film The Happening. Those who have survived mefloquine’s psychotic effects describe experiencing morbid fascination with death, eerie dreamlike out-of-body states, and often uncontrollable compulsions and impulsivity towards acts of violence and self-harm.

As frightening as its intoxicating effects can be, mefloquine’s dangers may not go away even when the drug is discontinued. Today’s mefloquine product information warns of “serious, long-lasting mental illness” and psychiatric symptoms that can “continue for months or years after mefloquine has been stopped.” Unfortunately, until recently, prominent authorities denied this was even possible. Clear the drug from your system, they insisted, and behavior would return to normal.

As a result, troops home from a mefloquine deployment, suffering from persistent dizziness or memory problems, insomnia, vivid nightmares, irritability and other changes in mood and personality caused by the drug have struggled to make sense of their lasting symptoms. Some of these veterans have even been diagnosed with PTSD or TBI.

But some veterans, including those without traumatic exposures or who had never suffered a concussion, in which these lasting symptoms couldn’t be easily explained, were accused of malingering or of having a “personality disorder”. In some cases, these troops were discharged without medical benefits and left to fend for themselves. It should not be surprising to learn that some of these mefloquine veterans, mentally injured, confused, and cast out by the military that unwittingly poisoned them, would later take their own lives in desperation.

In 2004, the military was strongly encouraged to conduct careful studies to evaluate the role of mefloquine in suicide, but these studies were never done. In light of the FDA’s black box warning, fulfilling this long overdue recommendation should now be a priority.

Yet conducting such studies shouldn’t be necessary for today’s military leadership to acknowledge what follows logically from today’s science: Mefloquine, a neurotoxic drug that can cause permanent brain injury, is contributing to our unprecedented epidemic of mental illness and suicide. We must do more to reach out to veterans suffering in silence from the drug’s toxic effects, and ensure that those at risk of suicide understand how the drug has affected their mental health. As importantly, mefloquine veterans need to have affirmed by the military what they have suspected all along: that they are not crazy, and that it really is the drug that is the cause of their symptoms.

We owe it this generation of veterans to recognize the neurological and psychiatric effects of mefloquine neurotoxicity alongside PTSD and TBI for what they are: the third signature injury of modern war.

Please, if you or someone you know needs help, call the national crisis line for the military and veterans, 1-800-273-8255, or send a text to 838255.